ISSN : 2146-3123
E-ISSN : 2146-3131

Atypical Diabetic Ketoacidosis: Case Report
Hüseyin Demirci 1, Ramazan Coşar 2, Işılay Kalan Sarı 3
1Division of Endocrinology and Metabolic Disorders, Department of Internal Medicine, Turgut Özal University Faculty of Medicine, Ankara, Turkey
2Department of Internal Medicine, Kırıkkale University Faculty of Medicine, Kırıkkale, Turkey
3Division of Endocrinology and Metabolic Disorders, Department of Internal Medicine, Kırıkkale University Faculty of Medicine, Kırıkkale, Turkey
DOI : 10.5152/balkanmedj.2015.15123

Abstract

Background: Diabetic ketoacidosis (DKA) is a potentially life-threatening complication of diabetes mellitus and can lead to death if untreated. It is a complex metabolic state characterised by hyperglycaemia, acidosis and ketonuria. Bonsai is one of the herbal incense products that contains synthetic cannabinoid and can be easily accessible via the internet in many countries. It cannot be detected in blood and urine studies using conventional methods. Synthetic cannabinoid abuse is associated with severe side effects, including tachycardia, high blood pressure, acidosis, excess sedation and coma.

Case Report: A 17-year-old male patient was brought to the emergency department with sudden onset of dyspnoea. Laboratory investigations revealed hyperglycaemia, acidosis and ketonuria. He was admitted to the intensive care unit with a diagnosis of diabetic ketoacidosis. He was not considered a typical case of diabetic ketoacidosis because of the tendency to hypokalaemia, persistent tachycardia and bronchoscopic findings. We learned from his friends that he had used cannabis for a week and used bonzai on the day that he was brought to the emergency service.

Conclusion: Diabetic ketoacidosis with prolonged acidosis and tendency to hypokalaemia are investigated for the consumption of synthetic cannabinoids.

Keywords : Cannabinoids, diabetic ketoacidosis, hypokalaemia
Viewed : 299
Downloaded : 239